Hail, Powder River
- When
- July 5, 11:37 AM MST
- Where
- Powder River County, 5.93 mi SW of Powderville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.700, -105.200
Very heavy thunderstorms moved across portions of southeast Montana during the afternoon and early evening hours of the 5th. Rainfall anywhere from 1 to 6 inches was reported across this area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Very heavy thunderstorms moved across portions of southeast Montana during the afternoon and early evening hours of the 5th. Rainfall anywhere from 1 to 6 inches was reported across this area. In addition, large hail also occurred with a few of these thunderstorms. The rain and hail combined resulted in flash flooding across some areas. One location had a few basements flooded, but otherwise, besides water over roadways, no major impacts were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 5, 8:40 AM MST, 2 hours 57 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
940 AM MDT Fri Jul 5 2019
.UPDATE...
Have issued a Flash Flood Watch for Big Horn-Treasure-Rosebud
Counties eastward through this evening.
Slow-moving shortwave already producing moderate to heavy rain to
our south over the northern portion of the Bighorn Mountains and
vicinity. Latest radar estimates show over an inch of rain in the
past couple hours west of Lodge Grass. Precipitation will spread
east, but will need to watch precip totals, and based on what's
already fallen there should be rises on the Little Bighorn River
and their upper tributaries. Heaviest rain should end up being
further east when it's all said and done. Also cannot rule out a
strong to severe thunderstorm in our far east if instability is
allowed to build ahead of the showers' arrival, which seems
plausible at this time. JKL
&&
.SHORT TERM...valid for Tdy and Sat...
Shortwave trough over eastern Idaho this morning, will kick
across the area today. This will trigger showers and thunderstorms
across most of the forecast area. Showers will start in western
and central zones early this morning and these will spread east
into southeast Montana this afternoon. Capes will be highest over
the far southeast, and would not be surprised at all to see a
strong to possibly severe thunderstorm over the southern parts of
Powder River and Carter counties, otherwise, severe weather is not
expected today. Precipitable water values remain high for this
time of year, with readings around an inch for central and eastern
zones. So, pockets of heavy rain can be expected in the stronger
cells in these locations. In fact, the GFS and ECMWF both paint
over an inch, to an inch and a half, of QPF over the southeast.
Will have to pay close attention to this, as should cells train,
could lead to possible flooding.
The shortwave trough exits the area tonight and things dry out
then as a small scale ridge builds in. That ridge will be short
lived, however, as weak energy streams across, flattening it out,
for Saturday afternoon. Low level flow turns southeast tonight and
this will bring up moisture again for Saturday and thus capes
rise to around 1500 j/kg over a large section of south central
Montana. Shear will not be tremendously strong, but high capes and
shortwave energy should lead to more storms developing, with an
occasional strong storm in the mix. TWH
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Few changes were made to the previous extended forecast as models
remain fairly the same this morning. A chance for showers and
thunderstorms will exist each afternoon and evening through most
of the period. A cold front looks to move across the forecast area
Sunday night resulting in cooler temperatures for Monday. Monday
looks to be the wettest day of the period with high chances to
likely probabilities for showers and thunderstorms. A weaker front
will move through Monday night allowing for temperatures Tuesday
to be a few degrees cooler than Monday. Ridging looks to move
overhead midweek onward bringing normal to above normal
temperatures. However, a few disturbances will undercut the ridge
resulting in continued chances for afternoon/evening showers and
thunderstorms. Hooley
&&
.AVIATION...
Skies will be mostly cloudy with numerous showers and isolated
thunderstorms throughout the day. A widespread light rain will be
possible between 12z and 18z along and east of a KSHR-KBIL line,
extending west to K6S0. VFR conditions will prevail early this
morning then give way to MVFR conditions in the rain activity with
some IFR conditions in heavier showers. A gradual improvement can
be expected from west to east during the afternoon.
Hooley/Carrothers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 074 054/081 058/089 059/079 056/077 056/086 060/089
7/T 22/T 22/T 24/T 44/T 32/T 12/T
LVM 073 048/080 051/084 053/076 049/075 050/084 055/086
5/T 34/T 34/T 47/T 76/T 32/T 12/T
HDN 073 053/081 057/089 058/080 055/076 056/085 060/088
+/T 22/T 22/T 24/T 44/T 32/T 12/T
MLS 071 053/078 058/087 061/081 057/076 056/083 060/088
+/T 71/B 22/T 13/T 45/T 32/T 12/T
4BQ 070 051/076 057/086 061/081 056/075 055/081 060/088
9/T 43/T 32/T 13/T 34/T 32/T 12/T
BHK 068 051/072 055/083 059/082 056/075 053/079 057/086
+/T 92/T 32/T 14/T 44/T 32/T 22/T
SHR 072 049/079 053/088 056/081 052/076 051/084 056/088
7/T 24/T 31/U 23/T 45/T 32/T 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch in effect through this evening FOR ZONES
30>33-36>38-57-58.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 954 AM MDT Fri Jul 5 2019 MTZ028>042-056>058-063>068-WYZ098-099-061600- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 954 AM MDT Fri Jul 5 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Areas of very heavy rainfall. * WHERE...Southeast Montana. * WHEN...Through this evening. * ADDITIONAL DETAILS...Slow moving showers and thunderstorms will produce areas of very heavy rain, which could lead to localized flash flooding of streams and in low lying areas. Please do not drive on flooded roads. * ADDITIONAL HAZARD CONCERNS...A few severe thunderstorms capable of producing large hail are possible today in far southeast Montana, mainly east of Ashland. The chance of severe thunderstorms will return to all of southern Montana and northern Wyoming Saturday and Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
Special Weather Statement National Weather Service Billings MT 830 AM MDT Fri Jul 5 2019 MTZ038-051600- Southern Big Horn MT- 830 AM MDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY... At 827 AM MDT, an area of showers and thunderstorms from 5 miles south of Crow Agency to 8 miles north of Dayton, was producing heavy rain and frequent lightning. Travel on Interstate 90 between Crow Agency and Aberdeen Hill will be impacted by areas of poor visibility and ponding of water through 10 am. These storms are moving slowly to the east and may also produce small hail. Locations impacted include... Lodge Grass, Wyola and Rosebud Battlefield Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4500 10747 4550 10757 4551 10712 4500 10688 TIME...MOT...LOC 1427Z 259DEG 14KT 4546 10742 4499 10731 Lester
Special Weather Statement National Weather Service Billings MT 1146 AM MDT Fri Jul 5 2019 MTZ032-036-051830- Custer MT-Powder River MT- 1146 AM MDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY... At 1145 AM MDT, Doppler radar was tracking a strong thunderstorm 20 miles east of Volborg, or 25 miles north of Broadus, moving north at 5 mph. Half inch hail and winds in excess of 40 mph are possible with this storm. This storm will remain over mainly rural areas of southeastern Custer and northern Powder River Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4574 10511 4571 10536 4593 10549 4598 10511 TIME...MOT...LOC 1745Z 169DEG 5KT 4580 10526 Arthur
The national radar mosaic for the moment the first event began.
4 flash flood, 3 hail. Local standard time, as filed.
Water was reported flowing over several roads. A report indicated 4 inches of rain fell within 3 hours.
Very heavy rain was reported 6 miles west/northwest of Powderville. Corral Creek was well out of its banks with water flowing over roadways.
Flooding was reported on small creeks including Hackberry Creek. A large amount of hail was also reported.
Rainfall amounts around 3.30 occurred 5 miles north/northwest of Sayle. Lyon Creek and Gate Creek were reported out of their banks. In addition, some basements flooded around Fort Howes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832237, 836174, 836392, 832238, 832240, 834204, 834205.